Global solutions to quasi-linear hyperbolic systems of viscoelasticity. (English) Zbl 1228.35136

The authors deal with the initial value problem
\[ \begin{aligned} &u_{tt}-\sum_{j=1}^n b^j(\partial_xu)_{x_j}+\sum_{j,k=1}^n K^{jk}*u_{x_jx_k}+Lu_t=0,\\ &u(x,0)=u_0(x),\;\;u_t(x,0)=u_1(x),\quad x\in \mathbb R^n \end{aligned} \]
with smooth \(m\)-vector functions \(b^j\), an unknown \(m\)-vector function \(u\), smooth \(m \times m\) real matrix functions \(K^{jk}\) and the symmetric \(m\times m\) matrix \(L\). The system is assumed to have a free energy \(\varphi(v)\) satisfying \(b^j(v)=D_{v_j}\varphi(v)\), where \(D_{v_j}\varphi(v)\) denotes the Fréchet derivative of \(\varphi(v)\) with respect to \(v_j\). The system has dissipative properties due to a memory and a damping term. It is proved that the solution exists globally in time, provided that the initial data are sufficiently small. Moreover the solution converges to zero as time tends to infinity. The crucial point of the proof are uniform a priori estimates of solutions by using an energy method.


35L52 Initial value problems for second-order hyperbolic systems
35B40 Asymptotic behavior of solutions to PDEs
35L72 Second-order quasilinear hyperbolic equations
35R09 Integro-partial differential equations
74D10 Nonlinear constitutive equations for materials with memory
Full Text: DOI


[1] P. M. N. Dharmawardane, J. E. Muñoz Rivera, and S. Kawashima, Decay property for second order hyperbolic systems of viscoelastic materials , J. Math. Anal. Appl. 366 (2010), 621-635. · Zbl 1190.35031 · doi:10.1016/j.jmaa.2009.12.019
[2] M. Fabrizio and B. Lazzari, On the existence and the asymptotic stability of solutions for linearly viscoelastic solids , Arch. Rational Mech. Anal. 116 (1991), 139-152. · Zbl 0766.73013 · doi:10.1007/BF00375589
[3] T. Hosono and S. Kawashima, Decay property of regularity-loss type and application to some nonlinear hyperbolic-elliptic system , Math. Models Methods Appl. Sci. 16 (2006), 1839-1859. · Zbl 1108.35014 · doi:10.1142/S021820250600173X
[4] T. J. R. Hughes, T. Kato, and J. E. Marsden, Well-posed quasi-linear second-order hyperbolic systems with applications to nonlinear elastodynamics and general relativity , Arch. Rational Mech. Anal. 63 (1976), 273-294. · Zbl 0361.35046 · doi:10.1007/BF00251584
[5] K. Ide, K. Haramoto, and S. Kawashima, Decay property of regularity-loss type for dissipative Timoshenko system , Math. Models Methods Appl. Sci. 18 (2008), 647-667. · Zbl 1153.35013 · doi:10.1142/S0218202508002802
[6] S. Kawashima and Y. Shibata, Global existence and exponential stability of small solutions to nonlinear viscoelasticity , Comm. Math. Phys. 148 (1992), 189-208. · Zbl 0779.35066 · doi:10.1007/BF02102372
[7] M. de Lima Santos, Decay rates for solutions of a system of wave equations with memory , Electron. J. Differential Equations (2002), no. 38. · Zbl 1010.35012
[8] Z. Liu and S. Zheng, On the exponential stability of linear viscoelasticity and thermoviscoelasticity , Quart. Appl. Math. 54 (1996), 21-31. · Zbl 0868.35011
[9] J. E. Muñoz Rivera, Asymptotic behaviour in linear viscoelasticity , Quart. Appl. Math. 52 (1994), 628-648. · Zbl 0814.35009
[10] J. E. Muñoz Rivera, M. G. Naso, and F. M. Vegni, Asymptotic behavior of the energy for a class of weakly dissipative second-order systems with memory , J. Math. Anal. Appl. 286 (2003), 692-704. · Zbl 1028.35024 · doi:10.1016/S0022-247X(03)00511-0
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.